APNA Online Learning
Learning on the go with APNA online learning
Statin-associated muscle symptoms (SAMS) are the most common adverse effect reported in clinical practice. Here is what to do when you come across it.
Statins are proven and effective medicines for reducing low-density lipoprotein cholesterol and play an important role in preventing and managing cardiovascular disease (CVD).1,2 Statins have been shown to significantly reduce cardiovascular events and mortality in primary and secondary prevention.1,3 For example, large-scale evidence from randomised controlled trials shows that for every 10,000 people treated for five years with an average dose of a statin medicine, there would be around 1,000 fewer cardiovascular events in people who have already had a heart attack or stroke, and 500 fewer events in people who haven’t had any events but are at high risk.3
Like all medicines, statins can cause side effects in some people. These are more likely to be mild and temporary. The perception of statin-associated muscle symptoms (SAMS) has been reported as a key reason for non-adherence and discontinuation, which has been linked with poor cardiovascular outcomes.4,5 Patients taking less than 80% of their prescribed statin dose have a 45% relative increase in total mortality and a 15% increase in CVD events compared with patients taking the appropriate dosage.2,4
SAMS are the most common adverse effect reported in clinical practice2,3, and can range from mild symptoms such as myalgia to more serious but rare conditions like rhabdomyolysis.2,6 While 7% to 29% of patients in clinical practice report myalgia while on statin therapy2,6, randomised controlled clinical trials indicate that the true incidence of SAMS is between 1% and 5%.2,7 Serious statin-related myopathies are rare.
Muscle symptoms accompanied by significant increases in creatine kinase (increases greater than ten times the upper limit of normal) occur in only one in 1,000 to one in 10,000 patients per year, depending on the statin, its dose, and the presence of other risk factors.2 Rhabdomyolysis is even less common, with approximately one in 100,000 patients affected annually.2,3 Importantly, there is no evidence that this collection of adverse muscle symptoms represents a continuum that starts with myalgia and progresses to more severe myopathies.6
To establish the likelihood that muscle symptoms are related to statin therapy in your patient, start with a detailed patient history and clinical examination that includes the following actions:
Table 1: Factors associated with an increased risk of statin intolerence
Table 2: SAMS Assessment Guide
Management of suspected SAMS requires a multistep approach that involves:
The NPS MedicineWise Statins Patient Action Plan is a helpful tool to assess and manage muscle symptoms in patients taking statins. You can find it through the link at the end of the article Statin discontinuation and rechallenge should be used to confirm and gauge the severity of statin intolerance. The SAMS Management Algorithm illustrates how to use the discontinuation-rechallenge technique to determine if muscle symptoms are statin-induced and manage patients accordingly. Guidelines and expert consensus recommend trialling reduced dosing, intermittent dosing or switching to a different statin before considering a non-statin lipid-modifying medicine.2,8
The following points are helpful to keep in mind:
Nurses working in primary health care settings have a valuable role to play in addressing concerns around medicine safety and emphasising the importance of adherence. Ongoing patient education and regular review can help address concerns around medicine safety and underline the importance of adherence. When discussing the statin therapy with patients, the following strategies may be helpful:
Simply advising patients to take a pill in order to reduce their overall cardiovascular risk isn’t enough.
Though it is important to stay well informed about statin therapy, the significance of preventive education needs to be highlighted. Primary health care professionals play a key role in educating patients on essential lifestyle factors including diet, exercise, and quit smoking strategies, which ultimately affect health. It is also essential to report to a general practitioner any adverse findings from a nurse consultation.
The team-based approach needs to be carried out, with the dietician, physiologist, nurses and general practitioners all working together for a healthier population.
The NPS MedicineWise educational program on ‘Statins: Optimising therapy, addressing intolerance’ reinforces the role of absolute cardiovascular risk assessment, the optimal use of statin therapy, and provides tools and resources to address suspected statinassociated muscle symptoms.
Resources available at www.nps.org.au/statins include:
NPS MedicineWise is an independent, not-for-profit and evidence-based organisation working across Australia and throughout the Asia-Pacific region to positively change the attitudes and behaviours which exist around the use of medicines and medical tests, so that consumers and health professionals are equipped to make the best
decisions when it counts.
Source: Primary Times Magazine Summer 2017, Volume 17, Issue 4